Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 22, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 11, 2023, 12:44 AM CDT for 4 counties in Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2023, 12:44 AM CDT (05:44 UTC)
- Expired
- May 11, 2023, 1:07 AM CDT
- In force
- 23 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Cherokee County, IA, O'Brien County, IA, Plymouth County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 106 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1181 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1687 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
799
WUUS53 KFSD 110544
SVRFSD
IAC035-141-149-167-110630-
/O.NEW.KFSD.SV.W.0022.230511T0544Z-230511T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1244 AM CDT Thu May 11 2023
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Cherokee County in northwestern Iowa...
Southeastern Sioux County in northwestern Iowa...
Northeastern Plymouth County in northwestern Iowa...
Southwestern O'Brien County in northwestern Iowa...
* Until 130 AM CDT.
* At 1244 AM CDT, a severe thunderstorm was located near Remsen, or
near Le Mars, moving northeast at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Granville, Paullina and Hospers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4273 9600 4278 9614 4307 9590 4306 9554
4294 9564 4289 9573
TIME...MOT...LOC 0544Z 215DEG 31KT 4282 9604
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
APT1 follow-up statement
778
WWUS53 KFSD 110607
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
107 AM CDT Thu May 11 2023
IAC035-141-149-167-110617-
/O.CAN.KFSD.SV.W.0022.000000T0000Z-230511T0630Z/
Cherokee IA-Sioux IA-Plymouth IA-O'Brien IA-
107 AM CDT Thu May 11 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHEROKEE...
SOUTHEASTERN SIOUX...NORTHEASTERN PLYMOUTH AND SOUTHWESTERN O'BRIEN
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail is
still possible with this thunderstorm.
LAT...LON 4273 9600 4278 9614 4307 9590 4306 9554
4294 9564 4289 9573
TIME...MOT...LOC 0604Z 215DEG 31KT 4299 9588
$$
APTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 10:49 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, May 10, 10:49 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1049 PM CDT Wed May 10 2023 .SHORT TERM...(This Evening through Thursday Night) Issued at 254 PM CDT Wed May 10 2023 Aside from a few light showers along and west of the James River this morning, have seen largely quiet conditions prevail across the region as an upper level trough deepens across the southwestern CONUS. Heading into late afternoon and evening, do have the potential for additional showers and storms to develop as a mid level shortwave lifts across the region. In regard to the severe threat, SPC's latest Day 1 Outlook does include a Marginal Risk (level 1 of 5) for our area. While shear remain rather meager, latest soundings from across the region do show MLCAPE values around 500 to 1500 J/kg - suggesting that storms may be capable of producing quarter to ping pong size hail. In terms of timing, most CAMs generally agree that the better severe threat will occur late this evening through the overnight period. By Thursday morning, models show an upper level low becoming cut-off as it moves over the Rockies. Sfc low near CO/KS border will move in tandem with this feature, causing scattered showers and storms to continue across our area for much of the morning hours. Should see coverage increase heading into the afternoon/evening, especially along and west of I-29 as the aforementioned upper level low edges closer to the region. In regard to the severe threat, will have a seasonally moist airmass in place, as southeasterly flow sends dewpoints into the upper 50s to lower 60s, with highs generally in the mid to upper 70s. While 0-6 km shear remains somewhat lacking (~20 kts), do have MLCAPE values between 1000 to 2000 J/kg, which coupled with an increasing LLJ and bit of broad WAA should be enough to support a few strong to severe storms. SPC seems to agree with this sentiment as outlined in their Day 2 Outlook, which includes a Slight Risk (level 2 of 5) along and west of the James River Valley, in addition to a Marginal Risk (level 1 of 5) elsewhere across our area. Given the CAPE/shear setup, believe that hail to the size of golf balls would be the primary hazard, with gusts up to 60 mph being a secondary threat. Thus, we encourage you to have a way to receive warnings in the event that storms become severe! Otherwise, look for overnight lows to remain mild under persistent cloud cover, as temperatures only fall into the upper 50s to lower 60s. .LONG TERM...(Friday through Wednesday) Issued at 254 PM CDT Wed May 10 2023 Heading into Friday, expect the upper level low to continue its journey northeastward into west-central Nebraska, resulting in continued chances for showers and storms - especially Friday night into Saturday as it moves directly overhead. Similar to Thursday, will see highs rise into the 70s, with dewpoints generally in the upper 50s to lower 60s. Thus, with CAPE values near 1000 J/kg and veering hodographs in place, can't rule out the threat for severe weather again Friday afternoon/evening. At this time, think those along and south of I-90 stand the best chance for seeing strong to severe storms, which is outlined nicely in SPC's Day 3 Slight Risk (level 2 of 5). Sfc low and upper level flow begin to degrade by Saturday, causing rain chances to gradually wane. While on and off again showers will still be likely for much of Saturday, should see much drier conditions return to the region by Sunday. In regard to temperatures, look for afternoon highs in the upper 60s to mid 70s Saturday to briefly cool into the low to mid 60s by Sunday, with overnight lows falling into the low to mid 50s. Otherwise, expect quiet conditions to prevail through mid-week as sfc high pressure and upper level ridging build overhead. Highs during this time will once again moderate back into the 70s, with a few locations taking a shot at 80 degrees Tuesday and Wednesday. && .AVIATION...(For the 06Z TAFS through 06Z Thursday Night) Issued at 1047 PM CDT Wed May 10 2023 Mostly VFR conditions are expected to continue with occasional MVFR conditions overnight due to developing showers and thunderstorm. Taking a look at the radar, the previously mentioned scattered showers are starting to dissipate in southwestern MN. However with weak lift in place, wouldn't be surprised if a few more showers develop across the same areas overnight. Unfortunately the rain chances won't stop there as high resolution guidance continue to show additional precipitation early tomorrow morning. As a result have kept precipitation in for all TAF sites around daybreak. Otherwise, cloud cover will continue to fill in from our southwest as winds become more variable overnight. Brief drops into MVFR ceilings and visibilities will be possible when showers and thunderstorms decides to develop. Looking at winds, variable winds overnight will become more southeasterly throughout the morning to end the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...SST LONG TERM...SST AVIATION...Gumbs
Hazardous weather outlook, May 10, 4:34 PM CDT, 8 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 434 PM CDT Wed May 10 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-112145- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 434 PM CDT Wed May 10 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Another round of showers and thunderstorms are expected late this evening into the overnight hours. Some storms could become strong to severe storms with large hail up to ping pong balls and damaging winds in excess of 60 mph being the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered showers and thunderstorms will be possible into the weekend. Thursday has a risk for severe weather area wide, though highest probabilities are for areas along and west of I-29. Friday has a risk for severe weather generally along and north of I-90. Large hail and strong winds will be possible on both days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 10, 8:57 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
857 PM CDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 5 SW MINNEOTA 44.51N 96.04W
05/10/2023 E0.88 INCH LYON MN PUBLIC
NICKEL HAIL QUICKLY MELTED AWAY ON WARM
GROUND WITH PROBABLY OVER AN INCH OF HEAVY
RAINFALL BY 845 PM.
&&
TRMLocal storm report, May 11, 12:06 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1206 AM CDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM HAIL 4 ESE SIOUX CITY 42.48N 96.32W
05/10/2023 M1.00 INCH WOODBURY IA BROADCAST MEDIA
&&
ATLocal storm report, May 11, 12:08 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1208 AM CDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 AM HAIL 3 NNE SIOUX CITY 42.54N 96.36W
05/11/2023 E1.00 INCH WOODBURY IA PUBLIC
REPORT FROM SOCIAL MEDIA.
&&
ATLocal storm report, May 11, 12:17 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1217 AM CDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 PM HAIL 4 NNE SIOUX CITY 42.55N 96.36W
05/10/2023 M1.00 INCH WOODBURY IA PUBLIC
REPORT FROM SOCIAL MEDIA.
&&
ATLocal storm report, May 11, 12:26 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1226 AM CDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM HAIL HINTON 42.63N 96.29W
05/11/2023 E1.75 INCH PLYMOUTH IA PUBLIC
REPORTED VIA SOCIAL MEDIA WITH PHOTO.
&&
JHThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 11:48 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 42 min |
| May 11, 12:27 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 33 min |
| May 11, 1:40 AM CDT | Severe Thunderstorm Warning | FSD | Lyon | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.